Arizona, 2013Flash Flooding and Damaging Winds in Arizona, July 26, 2013
July 26, 2013 · NWS TWC · 6 events in 1 county or zone
Shear axis east of Tucson, between two upper level highs, combined with ample moisture to fire slow-moving, early morning storms in Southern AZ. Impacts included thunderstorm wind damage and flash flooding in and near the Tucson metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $67,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Shear axis east of Tucson, between two upper level highs, combined with ample moisture to fire slow-moving, early morning storms in Southern AZ. Impacts included thunderstorm wind damage and flash flooding in and near the Tucson metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 26, 1:31 PM MST, 29 minutes earlier.
Area forecast discussion, Jul 26, 1:31 PM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
131 PM MST FRI JUL 26 2013
.SYNOPSIS...AMPLE MOISTURE WILL MAINTAIN SCATTERED THUNDERSTORMS
THIS AFTERNOON AND THIS EVENING. A DISTINCT DOWNWARD TREND IN THE
MONSOON WILL COMMENCE STARTING SATURDAY WITH FEWER SHOWERS AND
THUNDERSTORMS. BY SUNDAY INTO EARLY NEXT WEEK...MOST OF SOUTHEAST
ARIZONA WILL BE DRY EXCEPT FOR EASTERN AREAS WHERE A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS WILL CONTINUE. INCREASED MOISTURE IS
EXPECTED BY THE MIDDLE OF NEXT WEEK BRINGING THE CHANCE OF STORMS
BACK TO MOST OF THE AREA.
&&
.DISCUSSION...LATEST RADAR IMAGERY SHOWS THAT SHOWERS AND
THUNDERSTORMS ARE STARTING TO FILL INTO THE VALLEY AREAS NICELY
AFTER BEING PRIMARILY ACROSS THE HIGHER TERRAIN DURING THE LATE
MORNING HOURS. THE PRIMARY CONCERN WILL CONTINUE TO BE HEAVY
RAINFALL AND FLASH FLOODING AS THESE STORMS ARE VERY SLOW MOVERS
GIVEN LACK OF STEERING. CAN'T RULE OUT A WET MICROBURST OR TWO AS
WELL WITH THE STRONGEST STORMS. BELIEVE THAT THE BEST THREAT OF
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING
HOURS THEN DIMINISH OVER THE COURSE OF THE EVENING.
TODAY LOOKS TO BE THE LAST REAL ACTIVE DAY FOR AWHILE AS HIGH
PRESSURE ALOFT RECENTERS ITSELF ACROSS SONORA ALLOWING FOR DRIER AIR
TO MOVE IN FROM THE WEST. SATURDAY WILL STILL BE A TRANSITIONAL DAY
AS MOISTURE WILL REMAIN PRIMARILY ACROSS GRAHAM/GREENLEE/COCHISE
COUNTIES WHERE A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
WITH JUST A SLIGHT CHANCES WESTWARD INTO TUCSON. BY
SUNDAY...MOISTURE AND INSTABILITY WILL REMAIN LIMITED SUCH THAT ONLY
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM
TUCSON EASTWARD. IT NOW LOOKS LIKE MONDAY INTO TUESDAY WILL BE THE
PEAK OF THE DOWNTREND OF THE MONSOON BEFORE MOISTURE STARTS TO
PICKUP FROM THE SOUTH AND EAST AS THE FLOW CHANGES BY THE MIDDLE OF
NEXT WEEK TO ALLOW MORE MOISTURE IN FROM THE EAST AND SOUTHEAST.
MEANWHILE...TEMPERATURES WILL RETURN TO SLIGHTLY ABOVE NORMAL VALUES
THIS WEEKEND INTO EARLY NEXT WEEK.
&&
.AVIATION...ANOTHER ACTIVE THUNDERSTORM DAY WITH ABUNDANT CB IN THE
VICINITY THROUGH 26/04Z. FAVORED TIME FOR THUNDERSTORMS TO IMPACT
TERMINALS IS THROUGH 25/24Z...WITH ADDITIONAL SHOWER ACTIVITY AND
ISOLATED THUNDERSTORMS POSSIBLE THROUGH THE 26/04Z. CIGS IN THE MVFR
RANGE EXPECTED WITH THUNDERSTORMS...BUT SHOULD OTHERWISE REMAIN VFR.
WINDS WILL REMAIN GENERALLY LESS THAN 10 KTS OUTSIDE OF
THUNDERSTORMS...WITH STRONG A ERRATIC WINDS NEAR THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...AN ACTIVE THUNDERSTORM DAY IS ON TAP THROUGH THE
AFTERNOON AND EVENING. HIGH MOISTURE VALUES WILL KEEP FIRE WEATHER
CONCERNS VERY LOW...BUT MAY LEAD TO HEAVY RAIN AND FLASH FLOODING.
TYPICAL LIGHT WINDS FOLLOWING NORMAL DIURNAL TRENDS ARE
EXPECTED...WITH STRONG AND ERRATIC WINDS AROUND THUNDERSTORMS. MOIST
AIR WILL REMAIN IN PLACE THROUGH SATURDAY BUT A WARM AND DRYING
TREND SHOULD BEGIN BY SUNDAY ALONG WITH BREEZIER WEST WINDS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
GL
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 26, 9:52 AM MST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
952 AM MST FRI JUL 26 2013
AZZ509-510-261730-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
952 AM MST FRI JUL 26 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAHAM COUNTY UNTIL 1030
AM MST...
AT 944 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTH OF FORT APACHE...MOVING NORTHWEST
AT 5 MPH. A SECOND STRONG THUNDERSTORM WAS LOCATED NEAR ARSENIC TUBS
IN EXTREME NORTH CENTRAL GRAHAM COUNTY. THIS STORM WAS ALSO MOVING
NORTHWEST AT ABOUT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
IN ADDITION TO THE HAIL AND WINDS...BRIEF HEAVY RAINFALL IS EXPECTED
WITH THESE STORMS.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
NORTHERN GRAHAM COUNTY.
LAT...LON 3357 10994 3358 10990 3355 10985 3349 10980
3348 10977 3333 10966 3320 10993 3347 11015
3347 11001 3358 11001 3359 10999
TIME...MOT...LOC 1651Z 136DEG 4KT 3354 10997
JJBSpecial weather statement, Jul 26, 1:08 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
108 PM MST FRI JUL 26 2013
AZZ503-504-262100-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER
SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
108 PM MST FRI JUL 26 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 200 PM
MST...
AT 102 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREEN VALLEY. THIS STORM WAS NEARLY
STATIONARY.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...SAHUARITA...SAN XAVIER MISSION
AND TUCSON INTERNATIONAL AIRPORT.
LAT...LON 3212 11083 3178 11094 3179 11119 3219 11106
TIME...MOT...LOC 2008Z 252DEG 1KT 3190 11102
GL
Event by event
3 flash flood, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Pima
- When
- July 26, 2:00 PM MST to 2:05 PM MST
- Where
- Pima County, 1.04 mi SE of South Tucson to 1.94 mi SE of South Tucson
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Broadcast Media
- Coordinates
- 32.170, -110.956
A severe thunderstorm moved through southern Tucson, damaging parts of the roof of Van Buskirk Elementary School and downing several power poles in the area. Power poles were also blown down at the intersection of Irvington Rd. and Campbell Ave. A total of 9,000 customers were without power for a short period of time. Additionally, several trees in the area were downed by thunderstorm winds.
Heavy Rain, Pima
- When
- July 26, 2:00 PM MST to 2:15 PM MST
- Where
- Pima County, 0.92 mi SE of South Tucson
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 32.172, -110.958
Heavy rain from a severe thunderstorm infiltrated wind-caused roof damage at Van Buskirk Elementary school. Seven classrooms were flooded causing water damage, and were not ready for the beginning of the school year.
Flash Flood, Pima
- When
- July 26, 2:00 PM MST to 3:00 PM MST
- Where
- Pima County, 1.69 mi W of Kino to 1.22 mi NNE of South Tucson
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 32.203, -110.959
Heavy rain caused flooding along Silverlake Road and Euclid Avenue near downtown Tucson. Vehicles became stalled in the floodwaters and the road was then closed to traffic.
Thunderstorm Wind, Pima
- When
- July 26, 2:05 PM MST
- Where
- Pima County, 0.8 mi WNW of Oro Vly to 3.57 mi W of Oro Vly
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 32.424, -110.993
A thunderstorm wind gust of 61 mph was recorded by a trained storm spotter. A few tree branches were snapped and one tree was blown down along Tangerine Rd.
Flash Flood, Pima
- When
- July 26, 2:55 PM MST to 3:45 PM MST
- Where
- Pima County, 4.95 mi SSE of Sabino to 4.44 mi SSE of Sabino
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.232, -110.795
Heavy rain caused small washes to flood flowing northward into the Tanque Verde Wash in far east Tucson. Speedway Blvd. was flooded near Harrison Road.
Flash Flood, Pima
- When
- July 26, 2:58 PM MST to 3:45 PM MST
- Where
- Pima County, 3.68 mi NE of Oro Vly to 3.76 mi NE of Oro Vly
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.458, -110.936
Heavy rain caused washes to flow strong as they entered northeast sections of Oro Valley. A fifteen year old walking amid Big Wash was rescued after becoming surrounded by flood waters.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, July 26 to 27, 2013$3.0 million · 77 kt wind · 26 events
- Flash Flooding and Damaging Wind in Utah, July 26 to 29, 2013$600,000 · 53 kt wind · 13 events
- Damaging Wind and Lightning Strikes in Texas, July 26, 2013$260,000 · 51 kt wind · 5 events
- Flash Flood in Arizona, July 26, 2013$50,000 · 1 event
- Hail in Wyoming, July 26, 20132 in hail · 33 events
- Tornado and Damaging Winds in Louisiana, July 26 to 27, 2013EF1 · 8 events
- Damaging Winds and Heavy Rain in Arizona, July 26, 2013$32,000 · 56 kt wind · 4 events
- Damaging Wind in Wisconsin, July 26, 2013$18,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in New Mexico, July 26 to 27, 2013$5,000 · 73 kt wind · 11 events
- Damaging Winds and Heavy Rain in Texas, July 26, 2013$12,000 · 56 kt wind · 4 events
- Damaging Winds and Lightning Strike in Arkansas, July 26, 2013$10,000 · 57 kt wind · 7 events
- Hail and Damaging Winds in Colorado, July 26, 20131 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467116, 467118, 467565, 467117, 467579, 467575.